Mum of six ‘exhausted and frustrated’ after losing her voice following second Covid jab
- Credit: John Elworthy
A 43-year-old mother of six has been left “exhausted and frustrated” when she lost her voice hours after receiving her second AstraZeneca Covid injection.
Sofia Gomes feels isolated and alone despite seeing doctors and being admitted to hospital when her partner called for help.
Since then, Sofia has been released but apart from the possibility of speech therapy, says she has been unable to access any short or medium support.
She outlined her problems in an email to me and I met her today in a coffee shop in Wisbech.
Her youngest, in a pram, was next to our table and on the café table Sofia had a notepad ready to write down responses to my questions.
Sofia says she “wants to share my story to raise awareness” but is also keen to discover if others have experienced similar outcomes, and if there is a cure.
“I had my second jab on the 19th of May,” she wrote. “That night I started feeling side effects that my partner and I thought might be an allergic reaction.”
- 1 Breakup and burglary! Couple's chaos after £101m win on Euromillions
- 2 Man who ran 'fly-tippers paradise’ faces £32,000 bill
- 3 Man arrested in Wisbech after illegally entering UK three times
- 4 Pupils tell Ofsted school so good they don't want to leave
- 5 Man, 28, and boy, 15, arrested after major A1101 crash in Wisbech
- 6 Explained: What the cost of living support package means for you
- 7 Village barn struck by arsonists in 4am blaze
- 8 Every household in the UK to get £400 to help with rising energy bills
- 9 Axing BBC TV news from Cambridge 'a backward step' says MP
- 10 Knife-wielding teen jailed after week-long crime spree in Wisbech
He called for help and Sofia was admitted to hospital.
“It was only then I realised my voice had gone – the doctors said my voice would come back but they don’t know when.”
She added: “I have six children and it is very difficult to cope, and very frustrating.”
Sofia says she had side effects from her first jab – ear pain for which she was given a spray – but “definitely not this bad”.
She is originally from Portugal but has lived in this country for the past 26 years.
“On the night of my second jab I started to feel my throat getting very tight,” she recalls. “And as it worsened my partner ended up calling for an ambulance. When I was taken to hospital, I knew it was a bad situation.”
She says hospital staff performed various scans and examined her throat closely but could find nothing obviously wrong.
“It the middle of the same night, however, I noticed I couldn’t speak. They checked me with various I think several specialists came to examine me but, in the end, there was no explanation. All they said was the jab may have caused it.”
Sofia says one possibility is that she may have lost command motions from the brain and that the throat was waiting for them - “that seems to be what they think, but I am not sure”.